Pennsylvania, 2004Flood in Pennsylvania, September 29, 2004
September 29, 2004 · NWS CTP · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 29, 9:00 AM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Sep 29, 9:00 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 AM EDT WED SEP 29 2004
.SHORT TERM (REST OF TODAY)...
WILL ISSUE A MINOR UPDATE TO FRESHEN WORDING...MAINLY TO TAKE OUT
MENTION OF FOG AND INCREASE CLOUD COVER. AS A RESULT...DROPPED MAX
TEMPS FOR TODAY A FEW DEGREES AS WELL. LOW LEVEL INVERSION WILL
SLOWLY ERODE BY AFTERNOON...ALLOWING FOR LOWER CLOUDS TO SCOUR OUT
SOMEWHAT. HOWEVER...STILL STRONG INVERSION AROUND 700MB SO BKN MID
LVL CLOUDS SHOULD PERSIST MUCH OF THE DAY...ESPECIALLY WITH SOME
HEATING. UPPER LOW OVER WESTERN OHIO WILL GRADUALLY MOVE EAST...WITH
JUST A SLIGHT CHANCE OF SHOWERS WEST LATE. RAIN CHANCES WILL
INCREASE OVERNIGHT AND THURSDAY ACROSS CENTRAL PA...AS UPPER LOW
MOVES THROUGH...ALTHOUGH QPF AMOUNTS WILL BE LIGHT (AROUND ONE
QUARTER INCH).
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 230 AM EDT WED SEP 29 2004
SHORT TERM (TODAY AND TOMORROW)...
REMNANTS OF JEANNE MOVING OFF THE COAST AT THIS HOUR AFTER MOVING A
TAD FURTHER NORTH THAN PREVIOUSLY EXPECTED. THIS ALLOWED A SWATH OF
2 TO 4 INCH RAINS TO ONCE AGAIN BRING FLOODING TO PARTS OF THE
REGION. NO WHERE NEAR THE AFFECTS OF IVAN...BUT STILL THE 3RD
TROPICAL SYSTEM IN LESS THAN A MONTH WAS CERTAINLY AN UNWELCOME
VISITOR.
SOME DRYING SETTING IN BEHIND THE SYSTEM BUT ONLY TO SEE THE EFFECTS
OF A FAIRLY VIGOROUS LOOKING UPPER LOW BEGIN TO TAKE HOLD. IT WILL
HAVE LIMITED INSTABILITY AND MOISTURE TO WORK WITH BUT IT WILL PROB
BE ENUF TO TRIGGER SCT SHOWERS AND KEEP A FAIR AMOUNT OF CLOUDS
AROUND INTO THURS.
LA CORTE
LONG TERM (FRIDAY THROUGH TUESDAY)...
FAIRLY SIGNIFICANT DIFFERENCES IN MODEL TIMING AND STRENGTH OF COLD
FRONT SLATED TO BE THE NEXT SIG WEATHER MAKER. IN FACT TIMING
DIFFERENCES AT 84 HOURS ARE HUGE. THE ETA IS DEEPER AND SLOWER
BRINGING A COLD FRONT INTO WESTERN INDIANA BY SAT 12Z. THE GFS IS
WEAKER AND FASTER HAVING THE FRONT INTO EASTERN OHIO AT THE SAME
TIME. THIS BRINGS INTO QUESTION ALL ASPECTS OF THE TIMING AND EXTENT
FOR LATE WEEK AND THE WEEKEND. BOTH MODELS FCST SIG HGHT FALLS
ACCOMPANYING THE DEEP UPPER TROF INTO THE WRN AND CTRL GR LAKES..BUT
ETA IMPLIES THAT THE SYSTEM HAS A BIT MORE DIGGING TO DO BEFORE
EJECTING UP THRU THE ERN GR LAKES. THE GFS BEING FASTER SEEMS TO
HAVE ALREADY BOTTOMED OUT EARLY SAT. THE DIFFERENCES ARE SIG LOCALLY
OBVIOUSLY FOR THE TIMING OF WEATHER...BUT ALSO FOR THE POTENTIAL FOR
A LATE SEASON SEVERE WEATHER EVENT. THE PATTERN HAS THE LOOK OF A
NARROW COLD FRONT RAIN BAND PRODUCER. IF THE SYSTEM CAN COME THRU
DURING THE DAYLIGHT HOURS...THE INSTABILITY WILL BE MAXIMIZED
INCREASING THE POTENTIAL FOR THE MIXING DOWN OF STRONG WINDS ALOFT.
LA CORTE
AVIATION...
ALTHOUGH RAINFALL FROM REMNANTS OF JEANNE HAVE PUSHED EAST OF THE
AREA...LL ENE FLOW STILL IN PLACE OVER CENTRAL PA...KEEPING CIGS
GENERALLY IN THE MVFR CAT THIS MORNING. CIGS SHOULD LIFT SOMEWHAT BY
AFTN AS DIURNAL HEATING DEEPENS BLYR...RESULTING IN VFR CONDITIONS
AT MOST SPOTS BY 18Z. CALM WIND AND MOIST BLYR FROM RECENT RAINFALL
COULD RESULT IN AREAS OF FOG DEVELOPING THIS EVENING.
HOWEVER...CLOUD COVER FROM APPROACHING UPPER LO COULD LIMIT FOG
FORMATION. AT THIS POINT HAVE TAKEN COMPROMISE BTWN GFS AND THE MORE
PESSIMISTIC ETA MOS...ALTHOUGH WHERE SKIES PARTIALLY CLEAR...DENSE
FOG COULD FORM TOWARDS MIDNIGHT.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
SHORT TERM (UPDATE)...JPV
Hazardous weather outlook, Sep 29, 4:21 AM EST, 6 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
521 AM EDT WED SEP 29 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-300920-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
521 AM EDT WED SEP 29 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Flood, Dauphin
- When
- September 29, 10:45 AM EST to 4:00 PM EST
- Where
- Dauphin forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.415, -76.779 (the zone’s center; the record gives no point)
Heavy rain caused the Swatara Creek at Hershey to exceed its flood stage of 7 feet. The creek rose above flood stage at 10:45 EST on the 29th, crested at 7.01 feet at 11:30 EST on the 29th, and fell below flood stage at 16:00 EST on the 29th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Utah, September 29, 2004$23,000 · 0.01 in hail · 3 events
- Flash Flood and Hail in New Mexico, September 29, 2004$2,000 · 1.25 in hail · 10 events
- Flash Flood and Hail in Texas, September 29, 2004$5,000 · 1.5 in hail · 4 events
- Flash Flooding in New Mexico, September 29 to 30, 20043 events
- Hail and Damaging Wind in Texas, September 29, 200450 kt wind · 2 events
- Flood in Pennsylvania, September 29 to 30, 20041 event
- Flood in Pennsylvania, September 29, 20041 event
- Tornado in Arizona, September 29, 2004F0 · 1 event
- Flood in Pennsylvania, September 29 to 30, 20041 event
- Flood in New Jersey, September 29, 20041 event
- Hail in New Mexico, September 29, 20040.75 in hail · 1 event
- Heavy Snow in Alaska, September 29 to 30, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422921.